My dad is 59 years old, is 6'0" tall and weighs approximately 250 pounds (he is in the process of losing weight). After being unemployed for two years, he just started working again in April, and he's been working 10 hour shifts doing strenuous work and is standing up the whole time. This past September, he noticed he had extreme pain on his right knee, and it was swollen/inflamed. After going to his general physician, he was diagnosed with gout. His doctor prescribed him with Allopurinol 100mg, and he had to take one tablet a day, twice a day. Thankfully, the medicine worked, and my dad was out of pain within the next few days. Since he wasn't in pain, and he was worried about the side effects from the drug, he decided to discontinue taking the medicine after a few days.
He has had absolutely NO problems with his knee ever since then. However, this morning, he told me that last night his knee was hurting him quite a bit and it was a bit swollen. I called him right now, in the afternoon, and he says that it's fine. I'm wondering, should he start using the Allopurinol, as we still have it?
ALSO.. I am extremely worried right now, because I just did a Google search and found that a study has shown that people with gout have an increased risk for cancer. Is this true? Can high uric acid levels really cause cancer? I am so worried about this. His doctor never mentioned this to him. My dad has just started to be pretty active, and he doesn't have any significant symptoms that bother him. I just don't want this condition to cause something more serious like cancer. Please help me out. Thanks
Many thanks for the post.I would like to mention that the effects like "Cancer" are seen in a very few rare cases. So in general the doctor's don't mention of these side effects as they are not worth to be mentioned. So you need not to worry as if you go theoretically then every disease has a side effect and so does every medicine in allopathy.
Hence Be relaxed.
As far as re-starting allopurinol, he can surely do that, but it would be really good, if he goes to the doctor and plan to do the tapering of the medicine as Gout needs to be monitored and same with the medicines. Not a good idea to stop it in between and then re-start intermittently.
Hence please re-start it and then follow up with the doctor , with proper Sr Uric acid levels for the dosage modification.
I hope you understood my main point.
Feel free to discuss more.
Thank you Doctor! I really appreciate your answer. It is just scary to think that he has gout because of the uric acid in his blood.
It may be difficult for me to tell him to go to the doctor, as he probably won't. Since he woke up last night from it hurting him, and it was a bit swollen this morning, should he start taking that medicine right away? Or should he wait it out to see if it will become more painful, like his first gout attack?
My dad just came home today, and he told me that the pain is the same pain he felt while he had a gout attack in September, however, it's not on his right knee anymore. He's feeling the pain on the front area of his foot/big toe and the toe next to it. Is this still gout?
Thank you for your help. It actually wasn't his big toe, it just localized to the toe next to his big one. It was swollen when he woke up, and a bit painful, but it healed within a couple of hours. He says that it was nothing like the pain he felt with the gout attack on his knee back in September (much more painful and lasted a couple of days). We am not sure if this is considered gout?
Also, if he doesn't take the allopurinol, will that mean that his gout is being "untreated", giving him a greater chance of developing kidney stones and kidney failure? I read that some people only get one gout attack in their lifetime, but considering what happened to my dad a couple of days ago, I'm not sure if that was considered a gout attack.
Sorry I keep asking you questions, but I can't help continuing to be concerned about this. He isn't complaining about pain or anything, thankfully.. but I am still worried about gout in general. I read that high uric acid alone isn't the cause of gout, as many people who have high levels of uric acid don't get gout, so there must be an underlying condition as well as the high levels of uric acid that caused the gout.
I am worried that there is something wrong with his kidneys. My dad said that his doctor never even mentioned anything about his kidneys during his evaluation, so does that mean that his doctor wasn't concerned about it? My dad was hospitalized exactly 2 years ago from a urinary tract infection, could that be related to his gout??
My dad is overweight, drinks about 2 cans of beer a night, and eats seafood occasionally and eats beans and cauliflower, all which have high purine content. He is going to his physician in 2 weeks, I'm just concerned. Does having gout mean that you have kidney problems??
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.